OPEN IN READ APP
JOURNAL ARTICLE

Cumulative incidence of, risk factors for, and outcome of dermatological complications of anti-TNF therapy in inflammatory bowel disease: a 14-year experience

Estelle Fréling, Cédric Baumann, Jean-François Cuny, Marc-André Bigard, Jean-Luc Schmutz, Annick Barbaud, Laurent Peyrin-Biroulet
American Journal of Gastroenterology 2015, 110 (8): 1186-96
26195181

OBJECTIVES: The broader and prolonged use of anti-tumor necrosis factor (TNF) agents in inflammatory bowel disease (IBD) could expose patients to an increased risk of adverse reactions, including dermatological complications. We assessed the cumulative incidence of anti-TNF-induced cutaneous adverse reactions in IBD patients, their risk factors, their dermatological management, and their outcome in a large cohort of IBD patients.

METHODS: In a single-center observational retrospective study, including all consecutive adult IBD patients treated with an anti-TNF agent between 2001 and 2014, all patients with dermatological complications under anti-TNF therapy were identified in a well-defined cohort of IBD patients. We conducted a survival analysis to determine the cumulative incidence of dermatological complications and risk factors for developing any dermatological complications, cutaneous infections, and psoriasiform lesions. Survival curves were estimated by the Kaplan-Meier method, and we used a Cox proportional hazards model to test the association between parameters and time to each event: any dermatological complication, cutaneous infections, and psoriasis lesions.

RESULTS: Among 583 IBD patients, 176 dermatological complications occurred, involving 20.5% of patients. Median duration of follow-up was 38.2 months (range: 1-179). Psoriasiform lesions (10.1%; 59/583) and cutaneous infections (11.6%, 68/583) were the most frequently observed, with a cumulative incidence of, respectively, 28.9% and 17.6% at 10 years. They led to anti-TNF discontinuation, respectively, in 18.6% and 2.9% of patients. In case of switching to another anti-TNF agent for psoriasiform lesions, recurrence occurred in 57% of patients. Ulcerative colitis was associated with a lower risk of developing cutaneous infections than Crohn's disease (hazard ratio (HR)=0.25; 95% confidence interval (CI)=0.09-0.68; P=0.007). Higher dosing of anti-TNF agent was associated with a higher risk of developing cutaneous infections (HR=1.99; 95% CI=1.09-3.64; P=0.025). A younger age at time of anti-TNF initiation was associated with a higher risk of dermatological complications (HR=2.25; 95% CI=1.39-3.62; P<0.001).

CONCLUSIONS: Dermatological complications involve one of five patients treated with anti-TNF therapy after a 14-year follow-up. Association of cutaneous infections with higher anti-TNF dosing suggests a dose-dependent effect. Discontinuation of anti-TNF therapy due to dermatological complications is required in one out of five patients with psoriasiform lesions, but specific dermatological treatment allows to continue anti-TNF therapy in half of them.

Comments

You need to log in or sign up for an account to be able to comment.

No comments yet, be the first to post one!

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
26195181
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"